Anaphylaxis is a severe allergic reaction mediated by an antigen–antibody reaction, or type I hypersensitivity reaction. Antigen binding to immunoglobulin E (IgE) antibodies on the surface of mast cells initiates the release of various chemical mediators. These mediators cause specific end-organ reactions in the skin, respiratory system, gastrointestinal system, and cardiovascular system. Clinical manifestations (Table 46-1) of anaphylaxis usually appear within close proximity of exposure to a specific antigen in a previously sensitized person. Death can occur from irreversible shock or loss of airway.
TABLE 46-1Clinical Manifestations of Anaphylaxis ||Download (.pdf) TABLE 46-1 Clinical Manifestations of Anaphylaxis
|Cardiovascular ||Hypotension, tachycardia, arrhythmias |
|Pulmonary ||Bronchospasm, dyspnea, cough, pulmonary edema, hypoxemia |
|Dermatologic ||Urticaria, facial edema, pruritis |
|Gastrointestinal ||Vomiting, diarrhea |
Anaphylactoid reactions resemble anaphylaxis symptomatically but IgE does not mediate them. Prior sensitization to a specific antigen is not required for anaphylactoid reactions to occur. Though the mechanism of action differs between anaphylactoid and anaphylactic reactions, they can be clinically indistinguishable.
Antibiotics are the most common cause of anaphylactic reactions in the perioperative setting, with penicillin, cephalosporins, and vancomycin being the main sources. Patients who are allergic to penicillin have a less than 10% chance of cross-reactivity with cephalosporins. If administered too rapidly, vancomycin can cause “red man syndrome,” which is caused by histamine release leading to flushing of the skin and hypotension.
Muscle relaxants also account for a large portion of anesthesia-related drug reactions. Mivacurium and atracurium are associated with anaphylactoid reactions. Although rare, both cisatracurium and rocuronium have been associated with IgE-mediated anaphylaxis. Succinylcholine is generally regarded as the muscle relaxant most likely to cause an anaphylactic reaction. Cross-sensitivity between nondepolarizing muscle relaxants is relatively common.
Allergies to ester local anesthetics are well documented, but the incidence of reactions to amide local anesthetics is rare. A para-aminobenzoic acid (PABA) derivative, methylparaben, is a preservative used in multidose vials of ester local anesthetics. Exposure to methylparaben is usually the cause of adverse reactions to local anesthetics.
Although it is not a drug per se, latex is a common cause of anaphylaxis in the operating room. Chronic exposure to latex, patients with neural tube defects, and patients undergoing frequent procedures involving the genitourinary tract or repeated bladder catheterization are increased risk factors for latex allergy. The incidence of latex anaphylaxis in children has been reported to be 1:10 000, but the incidence seems to be decreasing as more and more operating rooms move toward a latex-free or latex-safe environment. Anesthetic equipment that may contain latex includes gloves, tourniquets, intravenous injection ports, rubber stoppers on drug vials, blood pressure cuffs, face masks, and even ...